Informal Labor and the Efficiency Cost of Social Programs: Evidence from Unemployment Insurance in Brazil
Francois Gerard and
Gustavo Gonzaga
American Economic Journal: Economic Policy, 2021, vol. 13, issue 3, 167-206
Abstract:
It is widely believed that the presence of a large informal sector increases the efficiency cost of social programs in developing countries. We evaluate such claims for the case of unemployment insurance (UI) by combining an optimal UI framework with comprehensive data from Brazil. Using quasi-experimental variation in potential UI duration, we find clear evidence for the usual moral hazard problem that UI reduces incentives to return to a formal job. Yet, the associated efficiency cost is lower than it is in the United States, and it is lower in labor markets with higher informality within Brazil. This is because formal reemployment rates are lower to begin with where informality is higher, so that a larger share of workers would draw UI benefits absent any moral hazard. In sum, efficiency concerns may actually become more relevant as an economy formalizes.
JEL-codes: D82 E26 J46 J65 O15 O17 (search for similar items in EconPapers)
Date: 2021
References: Add references at CitEc
Citations: View citations in EconPapers (40)
Downloads: (external link)
https://www.aeaweb.org/doi/10.1257/pol.20180072 (application/pdf)
https://doi.org/10.3886/E123461V1 (text/html)
https://www.aeaweb.org/doi/10.1257/pol.20180072.appx (application/pdf)
https://www.aeaweb.org/doi/10.1257/pol.20180072.ds (application/zip)
Access to full text is restricted to AEA members and institutional subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:aea:aejpol:v:13:y:2021:i:3:p:167-206
Ordering information: This journal article can be ordered from
https://www.aeaweb.org/journals/subscriptions
DOI: 10.1257/pol.20180072
Access Statistics for this article
American Economic Journal: Economic Policy is currently edited by Matthew Shapiro
More articles in American Economic Journal: Economic Policy from American Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Michael P. Albert ().